Alert archive / Virginia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 12, NWS Blacksburg, VA

April 19, 20134 counties in Virginia; Stokes County, Surry County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 19, 2013, 3:15 PM EDT for 4 counties in Virginia; Stokes County, Surry County, North Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2013, 3:15 PM EDT (19:15 UTC)
Expired
Apr 19, 2013, 4:15 PM EDT
In force
60 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Stokes County, NC, Surry County, NC, Floyd County, VA, Franklin County, VA, Henry County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 38 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 2:31 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2013-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2013-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:29 PM EDT, 46 minutes earlier.

Area forecast discussion, Apr 19, 2:29 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
229 PM EDT FRI APR 19 2013

.SYNOPSIS...
A COLD FRONT WILL SWEEP EAST THROUGH THE REGION EARLY TONIGHT...
PRECEDED AND ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. DRIER AND
COOLER AIR WILL OVERSPREAD THE AREA LATE TONIGHT...ALLOWING SKIES TO
CLEAR EAST OF THE BLUE RIDGE...BUT WITH SOME LINGERING CLOUDS AND
UPSLOPING VERY LIGHT SHOWERS STILL POSSIBLE ALONG THE WESTERN FLANKS
OF THE APPALACHIANS. ARRIVAL OF HIGH PRESSURE ON SATURDAY WILL
RESULT IN MOSTLY CLEAR AND SEASONABLE CONDITIONS THAT WILL LAST
THROUGH THE WEEKEND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 140 PM EDT FRIDAY...

SURFACE COLD FRONT AND ASSOCIATED SHOWERS AND THUNDERSTORMS EXPECTED
TO SWEEP EAST THROUGH THE MOUNTAIN COUNTIES BY MID TO LATE
AFTERNOON...AND CLEAR EAST OF THE PIEDMONT COUNTIES IN THE EARLY TO
MID EVENING HOURS.

EASTWARD PROGRESS OF FRONT HAS SLOWED SOMEWHAT DURING THE PAST
SEVERAL HOURS IN RESPONSE TO WEAK SHORT WAVE LIFTING RAPIDLY
NORTHEAST OUT OF ALABAMA AND GEORGIA...LIKELY TO REACH THE
EASTERN THIRD OF THE BLACKSBURG FORECAST AREA DURING/AROUND THE
TIME OF BEST SURFACE HEATING.

INCREASED DYNAMIC FORCING AND THERMODYNAMIC SUPPORT...COUPLED
WITH ERROSION OF INITIALLY STRONG WARM NOSE/CAP AT 680 MILLIBAR
LEVEL SHOULD BE SUFFICIENT FOR LOSS OF CONVECTIVE INHIBITION AND
DEVELOPMENT OF CONVECTIVE AVAILABLE POTENTIAL ENERGY IN 500-1000
J/KG RANGE ACROSS THE SOUTHEASTERN ZONES BY LATE AFTERNOON.

INCREASING CONVECTIVE DEVELOPMENT/DEPTH SHOULD BE SUFFICIENT FOR
MOMENTUM TRANSFER OF 45-50 KNOT WINDS 3-5K FEET AGL DOWN TO GROUND
IN SOME OF THE STRONGER STORMS...SO SEVERE WEATHER EVENT POSSIBLE
MAINLY EAST OF THE BLUE RIDGE UNTIL FRONTAL PASSAGE IN THAT AREA
EARLY THIS EVENING. EVEN AN ISOLATED TORNADIC THREAT CAN NOT BE
RULED OUT ACROSS THE EXTREME EASTERN/SOUTHEASTERN COUNTIES WHEN
CONSIDERING MODERATE TO STRONG LOW LEVEL HELICITY AND RELATIVELY
LOW LIFTED CONDENSATION LEVELS.

PROXIMITY OF SHORT WAVE LIKELY TO MAINTAIN SOME POST FRONTAL SHOWER
THREAT ON BACKSIDE OF COLD FRONT FOR A FEW HOURS FOLLOWING FRONTAL
PASSAGE...BUT EVEN PIEDMONT COUNTIES SHOULD BEGIN TO EXPERIENCE
CLEARING OF SKIES AS DOWNSLOPING COLD ADVECTION WINDS OVERSPREAD THE
AREA BY MIDNIGHT. FURTHER WEST...UPSLOPING CONDITIONS ALONG THE
WESTERN FLANKS OF THE APPALACHIANS SHOULD HOLD CLOUDS IN FOR MUCH OF
THE NIGHT IN THE PREFERRED UPSLOPING AREAS...ALONG WITH THE THREAT
OF A LINGERING SHOWER...POSSIBLY MIXED WITH SOME SNOW ACROSS THE
HIGHER ELEVATIONS IF DEPTH OF MOISTURE IS DEEP ENOUGH TO PENETRATE
INTO DENDRITIC GROWTH ZONE (OTHERWISE PATCHY FREEZING SPRINKLES
WOULD BE POSSIBLE).

SURFACE RIDGE WILL PUSH SOUTHEAST TOWARD THE FORECAST AREA ON
SATURDAY...MAINTAINING MOSTLY CLEAR AND SEASONAL WEATHER EAST OF THE
BLUE RIDGE...AND WITH GRADUALLY RELAXING UPSLOPING WINDS AND
INCREASINGLY DRY AIR ADVECTION INTO THE AREA...EVEN WESTERN FLANKS
OF THE APPALACHIANS SHOULD SEE RETURN TO PARTLY TO MOSTLY SUNNY
CONDITIONS BY/DURING SATURDAY AFTERNOON.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 330 AM EDT FRIDAY...

COLD FRONT CONTINUES TO MOVE EAST INTO THE ATLANTIC OCEAN SATURDAY.
IN THE WAKE OF THE COLD FRONT...HIGH PRESSURE WILL BUILD ACROSS OUR
REGION THIS WEEKEND. COOLER AND DRIER WEATHER IS ON THE WAY BY
SATURDAY MORNING WITH 850 MB TEMPERATURES DROP INTO THE ZERO TO
MINUS 4 RANGE WITH PRECIPITABLE WATER VALUES BELOW 0.25 INCHES
ACROSS THE FORECAST AREA. SOME LOW LEVEL CLOUDS MAY LINGER ON THE
WESTERN SLOPES IN SOUTHEAST WEST VIRGINIA SATURDAY MORNING. BY
SATURDAY AFTERNOON...PLENTY OF SUNSHINE WILL BE THE RULE. FELT THAT
THE ADJMETBC CAPTURES THE HIGHS FOR SATURDAY WITH READINGS FROM THE
UPPER 40S IN THE NORTHWEST MOUNTAINS TO THE LOWER 60S IN THE
SOUTHEAST.

HIGH CENTER STRENGTHENS AND SHIFTS TOWARD NEW ENGLAND SATURDAY
NIGHT. UNDER MOSTLY CLEAR SKIES EXPECTED GOOD RATIONAL COOLING
SATURDAY NIGHT INTO SUNDAY MORNING. LOW TEMPERATURES SATURDAY WILL
BE COLD WITH READINGS FROM THE UPPER 20S IN THE MOUNTAINS TO THE
UPPER 30S IN THE PIEDMONT.

RETURN FLOW OF MOISTURE AT LOW LEVELS STARTS ON SUNDAY AS SURFACE
WEDGE BECOMES ESTABLISHED...WITH PLACEMENT OF SFC HIGH PRESSURE TO
OUR NORTH. CLOUDS WILL INCREASE SUNDAY...ESPECIALLY IN THE EAST
SLOPES OF THE BLUE RIDGE. KEPT HIGHS COOL ON SUNDAY WITH VALUES FROM
AROUND 50 DEGREES TO THE LOWER 60S IN THE SOUTH. INSERT A SLIGHT CHC
OF RAIN ON SUNDAY NIGHT ACROSS THE SOUTH MAINLY ALONG THE SOUTHERN
BLUE RIDGE. WENT WITH MILDER LOWS SUNDAY NIGHT FROM THE MID 30S IN
WEST TO AROUND 40 IN THE EAST.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 330 PM EDT THURSDAY...

EXPECTING AN AMPLIFYING UPPER TROF OVER THE EASTERN UNITED STATES
THIS TIME FRAME. AT THE SURFACE MODELS CONTINUED TO SHOW COASTAL
TROUGHING AND A WEDGE EAST OF THE APPALACHIANS MONDAY THOUGH TUESDAY.

MODELS SHOWING SPREAD OF SOLUTIONS FOR AMOUNT OF PRECIPITATION
OVERRUNNING THE WEDGE INTO MONDAY NIGHT. TUESDAY WILL BE THE
TRANSITION DAY BETWEEN THE WEDGE ON MONDAY AND DEEPER SOUTHWEST FLOW
IN THE WARM SECTOR AHEAD OF THE FRONT ON WEDNESDAY.

A COLD FRONT WILL BE APPROACHING THE AREA ON WEDNESDAY
ALTHOUGH THERE WERE LARGE DIFFERENCES IN TIMING BETWEEN DIFFERENT
MODELS. HAVE SPED UP THE TIMING OF THE FRONT ABOUT 12 HOURS. SIMILAR
TO THIS WEEKEND...NOTICEABLE CONTRAST IN THE AIR MASS COMING IN
BEHIND THE FRONT. DEW POINTS WILL DROP SHARPLY AS A COOLER AIR MASS
ARRIVES.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
AS OF 140 PM EDT FRIDAY...

STRONG SOUTHERLY WINDS WILL CONTINUE THIS AFTERNOON AHEAD OF AN
APPROACHING COLD FRONT...SFC GUSTS OF 20-30 KTS ARE LIKELY. WINDS
ALOFT...3KFT AGL ARE CLOSER TO 50 KTS. VFR TO OCCASIONAL MVFR
CIGS WILL BE COMMON THIS AFTERNOON UNTIL ARRIVAL OF COLD
FRONT...THEN EXPECT A 1-2 HOUR PERIOD OF IFR VISIBILITIES
ASSOCIATED WITH A BROKEN TO SOLID LINE OF SHOWERS WITH EMBEDDED
THUNDERSTORMS THAT WILL BE MOVING EAST WITH THE FRONT. SURFACE
WIND GUSTS OF 30-40 KTS ARE POSSIBLE IN AREAS OF DEEPER CONVECTION.

THE FRONT IS EXPECTED TO MOVE THROUGH THE KBLF/KLWB CORRIDOR
AROUND 3PM...KBCB/KROA BETWEEN 4-5PM...AND KLYH/KDAN BETWEEN
6-8PM. ONCE THE COLD FRONT PASSES...EXPECT WINDS TO ABRUPTLY SHIFT
AND COME FROM A WESTERLY DIRECTION...WITH SOME GUSTS TO OR
EXCEEDING 20 KNOTS AT TIMES INTO THE EVENING HOURS.

CLEARING WILL TAKE PLACE IN THE WAKE OF THE FRONTAL PASSAGE AND
ANY PRECIP WILL COME TO AN END EAST OF THE BLUE RIDGE BEFORE
MIDNIGHT. SOME LINGERING UPSLOPE CLOUDS AND POSSIBLY SOME SPOTTY
SHOWERS...PERHAPS MIXED WITH SOME SNOW AT TIMES...COULD IMPACT THE
WEST-FACING HIGHER ELEVATIONS OVERNIGHT...BUT ARRIVAL OF DRIER AIR
AND WEAKENING UPSLOPE VECTOR SHOULD SUPPORT CLEARING SKIES EVEN IN
UPSLOPE AREAS BY/SHORTLY AFTER NOON ON SATURDAY.ALL TERMINALS ARE
EXPECTED TO EXPERIENCE VFR CONDITIONS SATURDAY AFTERNOON INTO
MONDAY.

NEXT POTENTIAL FOR SUB VFR CONDITIONS WILL COME LATER ON
MONDAY...PERHAPS INTO TUESDAY...AS LOW PRESSURE DEVELOPS OFF THE
SOUTHEAST ATLANTIC COAST AND ONSHORE FLOW FROM OFF THE ATLANTIC MAY
CAST SOME CLOUDINESS WESTWARD INTO THE AREA.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WERT
NEAR TERM...WERT
SHORT TERM...KK
LONG TERM...AMS
AVIATION...PM/WERT
Hazardous weather outlook, Apr 19, 5:46 AM EDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
546 AM EDT FRI APR 19 2013

NCZ003>006-019-020-VAZ032>035-043>047-058-059-201000-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
546 AM EDT FRI APR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
ISOLATED SEVERE WEATHER MAY OCCUR FROM DAMAGING WIND GUSTS.
THE GREATEST CONCERN FOR SEVERE WEATHER WILL BE OVER SOUTHSIDE
VIRGINIA AND INTO THE PIEDMONT OF NORTH CAROLINA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-201000-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
546 AM EDT FRI APR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

COLD FRONT WILL BRING STRONG WIND GUSTS TO THE AREA TODAY.
THUNDERSTORMS ARE ALSO POSSIBLE EARLY THIS AFTERNOON...WHICH
MAY BE ASSOCIATED WITH STRONGER WIND GUSTS TOO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 19, 2:23 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
223 PM EDT FRI APR 19 2013

NCZ003-004-019-020-VAZ016-017-032-191900-
STOKES NC-YADKIN NC-SURRY NC-WILKES NC-PATRICK VA-CARROLL VA-
FLOYD VA-
223 PM EDT FRI APR 19 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  YADKIN COUNTY IN NORTHWEST NORTH CAROLINA...
  SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  EASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
  PATRICK COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHEASTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...
  EXTREME SOUTHWESTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 300 PM EDT

* AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR DOBSON...MOVING NORTHEAST AT
  50 MPH.

* WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MOUNT AIRY...                    MOUNTAIN PARK...
  ELKIN...                         YADKINVILLE...
  DOBSON...                        BOTTOM...
  FRANCISCO...                     PILOT MOUNTAIN...
  CANA...                          BOONVILLE...
  STUART...                        EAST BEND...
  RONDA...                         WOOLWINE...
  FANCY GAP...                     WESTFIELD...
  STATE ROAD...                    LONE HICKORY...
  COURTNEY...                      SHACKTOWN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY.
DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3605 8114 3681 8064 3679 8010 3606 8062
TIME...MOT...LOC 1820Z 221DEG 45KT 3643 8075
Special weather statement, Apr 19, 3:05 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
305 PM EDT FRI APR 19 2013

NCZ003-004-020-191930-
STOKES NC-YADKIN NC-SURRY NC-
305 PM EDT FRI APR 19 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  CENTRAL YADKIN COUNTY IN NORTHWEST NORTH CAROLINA...
  SOUTHEASTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...

* UNTIL 330 PM EDT

* AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR YADKINVILLE...MOVING NORTHEAST
  AT 30 MPH.

* WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  YADKINVILLE...                   EAST BEND...
  PINNACLE...                      ROCKFORD...
  NEBO...                          BROOKS CROSSROADS...
  SILOAM...

LAT...LON 3608 8084 3637 8055 3636 8029 3626 8042
      3626 8045 3624 8045 3608 8066
TIME...MOT...LOC 1902Z 229DEG 28KT 3614 8069

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 2:23 PM EDTSpecial Weather StatementRNKPatrick37 min
Apr 19, 2:34 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Patrick41 min
Apr 19, 3:52 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville38 min
Apr 19, 4:27 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Campbell, Pittsylvania, City of Lynchburg63 min
Apr 19, 4:32 PM EDTSpecial Weather StatementRNKHalifax43 min
Apr 19, 4:49 PM EDTSpecial Weather StatementRNKCity of Danville41 min
Apr 19, 4:55 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham65 min
Apr 19, 5:08 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax37 min
Apr 19, 3:05 PM EDTSpecial Weather StatementRNKYadkin25 min
Apr 19, 3:48 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham42 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2013Severe Thunderstorm Warnings in North Carolina, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.